Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 23, 2010
Blood Tests and Insulin Injections, Stress
Question from Iran:
I have type 1 and cannot control my blood sugar. I use glargine (Lantus) and aspart (NovoLog). When I am giving my pen injections, I am so anxious about injecting into muscle that my blood sugar will go from 300 mg/dl [16.7 mmol/L] to 500 mg/dl [27.8 mmol/L]. After the shot, my heart starts beating very quickly. I am afraid to change my injection site because the shots can make my blood sugar drop from 300 mg/dl [16.7 mmol/L] to 50 mg/dl [2.8 mmol/L]. What do you recommend?
It sounds like you are both anxious about giving the injection and may have mechanical issues with regard to getting the insulin injected properly. You need someone with experience treating diabetes to show you other alternatives for injection sites. It is true that if you give the injection into the muscle, the insulin will behave much more rapidly. It should be put into the subcutaneous tissue. If you reuse one area over and over, this will cause lipohypertrophy, a term used to indicate a balling up of fat at the injection site that will actually block the normal absorption of the insulin. There are other areas on the arms, buttocks, or legs that might be used. However, it seems appropriate to have you see a doctor or nurse that can help you with this direction. I hope that you have the ability to speak with someone like that close to your home. This could make a big difference in your blood sugar control.